[Previous Months][Date Index][Thread Index][Join - Register][Login]
  [Message Prev][Message Next][Thread Prev][Thread Next]

[IPk] Re: Glargine and hypos


I do feel sorry for your daughter having to put up with the unpredictable 
peaks and troughs that Insulatard causes.  I remember this caused me 
problems in my teens, especially in relation to exercise and varying food 

As you will know from this list, I changed onto a Lantus/Novorapid regime 
from using a pump only last month - and it has been a great success thus 

Although Lantus (like any other long acting insulin) is not removable once 
injected, there are effective ways to reduce hypos, especially during the 
night, using Lantus, that I found were not possible using Insulatard.  I 
exercise between 5 and 8 pm though not every day, aand I prevent night time 
hypos by reducing my dinner dose of Novorapid by a couple of units (more or 
less depending on intensity/nature of exercise), and if I have been 
particularly active (like yesterday when I ran 10k - quite unusual) I 
reduced my Lantus dose by 4 units.  This worked quite well and I woke with a 
BG of 9.3.

With Insulatard I used to take a large evening dose, go hypo during the 
night whether I had exercised or not, and rebound to have a high BG on 
waking up, and night time hypos are debilitating the next day whether you 
wake or not! Although splitting the Insulatrd dose helped a little to 
prevent the severity of night time hypos, this would be less effective on 

Regards timing and frequnecy of taking Lantus:  Lantus is designed to be 
taken once daily as it works over a 24 hour period - supposedly - in 
practise it actually lasts effectively for about about 20 - 22 hours.  I 
take my dose at 10pm each evening, compensating for its tailing off by 
taking a little more evening Novorapid the next day (only 1 or 2 units).  
This works well as I can either add this additional bolus onto my dinner 
injection or give a little before I exercise, since the Lantus BEGINS to 
wear off at about 6pm.

My anecdotal evidence of using Lantus does not show that it is any more 
powerful in the first twelve hours of use, and should not cause night time 
hypos if the dose is correct.  I would see no point in Sasha taking two 
doses, since they would overlap and may make the regime more complicated.

As you say, giving Lantus during the day is not so efective, since it wears 
off at a time when you are not awake to respond.  Supporting this, my friend 
found it easier to give his Lantus dose at lunch time when he was travelling 
out in China, though soon found that his BG was too high in the morning and 
reverted to taking it before bed, at around midnight.

I hope this helps and good luck with your Consultant.


IDDM 10 years, Ex-pumper Disetronic/Humalog Feb 2002 - April 2003, now on 
Lantus/Novorapid - works well so far.......


Date: Mon, 5 May 2003 21:39:34 +0100
From: "Jackie Jacombs" <email @ redacted>
Subject: [IPk] To Jos (glargine and Hypos)

Just wondering about what you have said. This last few days I have had
reduce Sasha's evening
Insulatard each night because she has been so active in the last half
of the
day. Skateboarding and
inline skating most of the day. This seems to work well as if I don't
the evening Insulatard we
do get serious lows later and Sasha doesn't wake when she is low and
never has
done. Tomorrow we go to
the D clinic and I was going to ask about Glargine, now I am wondering
if this
would not work out well
for Sasha. As you said, once you have given it you cant take it out
again. I
suppose you could inject
glargine twice a day as some people do. Its easy enough in the day to
Sasha extra food if she is
active, but there's not much you can do if the BG levels are falling
the night due to an active
day except keep giving her drink or food in the night. She wont always
eat a
bigger supper snack and
rarely eats much protien.

This is really where a pump would work very well. But as you know our
Consultant wont hear of if for
Sasha, even for a trial!!
I will have to investigate how people manage a twice a day Lantus
regimen. I
suppose if Sasha had her
Lantus in the AM it would be wearing off toward the middle of the night
early morning and that is the
danger time for us.

I have forgotten when you said Emily has her Lantus injection?

Jackie mum of Sasha aged 9 in 5 days,

Hotmail messages direct to your mobile phone http://www.msn.co.uk/mobile
for HELP or to subscribe/unsubscribe, contact: